Texas, 2015

Hail and Damaging Winds in Texas, November 16 to 17, 2015

November 16 to 17, 2015 · NWS SJT · 4 events in 1 county or zone

A strong upper level jet stream and a Pacific front interacted with a strong low level influx of moisture to produce a line of strong thunderstorms across the Big Country. One of the storms in this line produced large hail and damaging winds as it passed through Merkel and Abilene.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level jet stream and a Pacific front interacted with a strong low level influx of moisture to produce a line of strong thunderstorms across the Big Country. One of the storms in this line produced large hail and damaging winds as it passed through Merkel and Abilene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 16, 11:20 PM CST, 14 minutes earlier.

Area forecast discussion, Nov 16, 11:20 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1120 PM CST MON NOV 16 2015

.AVIATION...
/06Z TAFS/

a squall line will continue to push east across West Central Texas
through the remainder of the night and severe thunderstorms are
still possible with this line. Expect MVFR conditions for the
next several hours before ceilings lift to VFR. Expect sunny skies
and gusty west winds by early morning as a pacific front moves
east across West Central Texas.

&&

.PREV DISCUSSION... /issued 513 PM CST MON NOV 16 2015/

AVIATION...
/00Z TAFS/

Expect MVFR conditions for the southeastern terminals through
most of the night with VFR conditions expected for the remaining
terminals through late evening. A squall line will move west to
east through West Central Texas late this evening through most of
tonight. Severe thunderstorms are possible with this line,
especially for the Abilene terminal. Expect sunny skies and gusty
west winds to develop by mid to late morning as a pacific front
moves east across West Central Texas.

PREV DISCUSSION... /issued 316 PM CST MON NOV 16 2015/

SHORT TERM...
(Tonight and Tuesday)

.Severe Weather Possible tonight...

West Central Texas will see a significant weather change during
the next 24 hours. An upper-level storm system and associated cold
front will move across West Central Texas, from west to east,
tonight. Showers and thunderstorms will begin to develop later
this afternoon, across the Permian Basin and Trans Pecos region to
our west. Then, as the cold front pushes across West Central
Texas, mainly between the hours of 10 PM and 2 AM, a line of
showers and thunderstorms will move with this front. Some
thunderstorms may produce damaging winds exceeding 60 mph. Surface
based CAPEs, along and just east of the surface front, could range
as high as 1000 to 1500 J/Kg. In addition, the zero to 6km bulk
shear may range as high as 55 to 65 knots. Although the
corresponding potential is low for large hail and tornadoes,
thunderstorms this evening and overnight could produce either of
these. The primary area for these threats lies generally along and
north of a San Angelo to Richland Springs line; but, the area of
greatest threat lies along and north of Interstate 20. As the
front moves across West Central Texas quickly overnight, gusty
winds from the west will develop. For tomorrow, expect sunny skies
and gusty winds from the west, with afternoon highs in the mid to
upper 60s.

Huber

LONG TERM...
(Tuesday night through next Monday)

Generally quieter weather expected in the long term forecast.
Tuesday night, with drier conditions, clear skies, and light winds
behind the cold front, we are expecting lows to fall into the 30s
in our southern valley locations, while lows near 40 should be
common elsewhere.

From the middle of the week through Friday, northwest to zonal
flow aloft will result in dry conditions, and mild temperatures.

Friday night, the first true taste of Canadian air will move into
west central Texas, with much colder temperatures expected
Saturday. Right now, we have highs in the upper 50s to around 60
for Saturday, but highs could be cooler than this. One model is
suggesting temperatures remaining in the 40s throughout the day
Saturday. There will also be a chance for some showers along and
behind the front Saturday into Sunday. However, confidence is low
in precipitation chances at this point. Temperatures should
rebound pretty quickly with highs getting back into the mid 60s to
near 70 by next Monday.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 75  50  64  39 /  30  80   0   0
San Angelo 	 75  50  68  38 /  30  70   0   0
Junction 	 74  52  67  35 /  40  70  10   0

&&

.SJT Watches/Warnings/Advisories...
None.
&&

99/99/99
Hazardous weather outlook, Nov 16, 3:23 PM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
323 PM CST MON NOV 16 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
323 PM CST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS WEST CENTRAL TEXAS
TONIGHT. THEREFORE...ALL OF WEST CENTRAL TEXAS HAS SOME RISK
TONIGHT OF SEVERE THUNDERSTORMS. BUT...THE GREATEST RISK AREA
LIES MAINLY ALONG AND NORTH OF INTERSTATE 20. THE PRIMARY HAZARDS
ARE DAMAGING WINDS AND DEADLY LIGHTNING. HOWEVER...THUNDERSTORMS
TONIGHT MAY PRODUCE LARGE HAIL AND PERHAPS A TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED SPOTTERS LATER THIS EVENING.

In the hours before

Special weather statement, Nov 16, 9:43 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
943 PM CST MON NOV 16 2015

TXZ064-170430-
STERLING TX-
943 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR STERLING COUNTY UNTIL 1030 PM
CST...

AT 942 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEES...OR 13 MILES SOUTH OF BIG SPRING...MOVING NORTHEAST AT 65 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF STERLING COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST FOR WEST CENTRAL
TEXAS.

LAT...LON 3209 10126 3208 10083 3171 10084 3169 10126
TIME...MOT...LOC 0342Z 233DEG 64KT 3206 10138

MC
Special weather statement, Nov 16, 10:07 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1007 PM CST MON NOV 16 2015

TXZ064-065-071-072-170445-
STERLING TX-COKE TX-TOM GREEN TX-IRION TX-
1007 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COKE...STERLING...
NORTHWESTERN TOM GREEN AND NORTHERN IRION COUNTIES UNTIL 1045 PM
CST...

AT 1007 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF SAINT LAWRENCE...OR 17 MILES SOUTH OF GARDEN
CITY...MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  STERLING CITY AROUND 1030 PM CST.
  BROOME AROUND 1035 PM CST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE US-87 NEAR THE COKE-
TOM GREEN COUNTY LINE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST FOR WEST CENTRAL
TEXAS.

LAT...LON 3194 10126 3208 10090 3147 10061 3139 10127
TIME...MOT...LOC 0407Z 246DEG 56KT 3162 10137

MC
Special weather statement, Nov 16, 10:24 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1024 PM CST MON NOV 16 2015

TXZ049-054-064>066-098-113-127-170515-
STERLING TX-JONES TX-COKE TX-RUNNELS TX-FISHER TX-NOLAN TX-TAYLOR TX-
HASKELL TX-
1024 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COKE...SOUTHWESTERN
HASKELL...NORTHEASTERN STERLING...FISHER...WESTERN TAYLOR...
NORTHWESTERN RUNNELS...NOLAN AND WESTERN JONES COUNTIES UNTIL 1115 PM
CST...

AT 1023 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HUDD TO 15 MILES
SOUTHWEST OF CHAMPION CREEK RESERVOIR...AND MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  ROTAN AROUND 1045 PM CST.
  SILVER AROUND 1050 PM CST.
  HAMLIN...SANCO AND MCCAULLEY AROUND 1110 PM CST.
  NEINDA AROUND 1115 PM CST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CAPITOLA...
THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53...
OAK CREEK RESERVOIR...CAMP BOOTHE OAKS...THE INTERSECTION OF US-
180 AND RANCH ROAD 126...US-277 NEAR THE RUNNELS-NOLAN-
TAYLOR COUNTY INTERSECTION...
THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147...WILMETH...
THE INTERSECTION OF US-277 AND HIGHWAY 70 AND LAKE SWEETWATER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST FOR WEST CENTRAL
TEXAS.

LAT...LON 3299 9996 3195 10003 3205 10107 3209 10106
      3209 10066 3296 10065 3296 9999 3299 9999
TIME...MOT...LOC 0423Z 284DEG 32KT 3297 10065 3211 10098

MC
Special weather statement, Nov 16, 10:47 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1047 PM CST MON NOV 16 2015

TXZ064>066-071-072-170530-
STERLING TX-COKE TX-RUNNELS TX-TOM GREEN TX-IRION TX-
1047 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR COKE...EASTERN STERLING...WESTERN
TOM GREEN...NORTHWESTERN RUNNELS AND IRION COUNTIES UNTIL 1130 PM
CST...

AT 1047 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF STERLING
CITY TO 6 MILES NORTH OF BIG LAKE...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA AROUND 1125 PM
CST.
  ROBERT LEE AROUND 1130 PM CST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE THE INTERSECTION OF
HIGHWAY 158 AND RANCH ROAD 2059...US-67 NEAR THE IRION-TOM GREEN
COUNTY LINE...US-87 NEAR THE COKE-TOM GREEN COUNTY LINE AND THE
INTERSECTION OF HIGHWAY 208 AND RANCH ROAD 2662.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST FOR WEST CENTRAL
TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM CST FOR
WEST CENTRAL TEXAS.

LAT...LON 3111 10127 3142 10127 3205 10095 3197 10023
      3109 10070
TIME...MOT...LOC 0447Z 261DEG 31KT 3195 10097 3129 10144
Special weather statement, Nov 16, 11:15 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1115 PM CST MON NOV 16 2015

TXZ098-099-170600-
THROCKMORTON TX-HASKELL TX-
1115 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL AND WESTERN THROCKMORTON
COUNTIES UNTIL MIDNIGHT CST...

AT 1115 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BOMARTON TO 7 MILES
SOUTH OF SAGERTON...AND MOVING SOUTHEAST AT 55 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  MILLERS CREEK RESERVOIR AROUND 1125 PM CST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE THE INTERSECTION OF
US-380 AND HIGHWAY 222 AND US-380 NEAR THE HASKELL-
STONEWALL COUNTY LINE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR WEST CENTRAL
TEXAS.

LAT...LON 3297 9932 3297 9999 3322 9999 3340 9992
      3340 9931
TIME...MOT...LOC 0515Z 300DEG 54KT 3357 9948 3296 9996

MC
Special weather statement, Nov 16, 11:27 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1127 PM CST MON NOV 16 2015

TXZ049-054-065-066-113-114-127-128-139-170615-
COLEMAN TX-JONES TX-COKE TX-RUNNELS TX-FISHER TX-CALLAHAN TX-
NOLAN TX-TAYLOR TX-SHACKELFORD TX-
1127 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE...NORTHWESTERN
COLEMAN...SOUTHEASTERN FISHER...WESTERN CALLAHAN...TAYLOR...NORTHERN
RUNNELS...EASTERN NOLAN...WESTERN SHACKELFORD AND JONES COUNTIES
UNTIL 1215 AM CST...

AT 1126 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HAMLIN TO NEAR
BLACKWELL...AND MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  HYLTON AROUND 1140 PM CST.
  HAPPY VALLEY AROUND 1150 PM CST.
  WINGATE AROUND 1155 PM CST.
  WINTERS...LUEDERS...AVOCA AND BRADSHAW AROUND 1215 AM CST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE IMPACT...
THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53...DRASCO...TRUBY...
OVALO...OAK CREEK RESERVOIR...THE INTERSECTION OF US-
180 AND FARM ROAD 600...THE INTERSECTION OF US-
180 AND RANCH ROAD 126...US-277 NEAR THE RUNNELS-NOLAN-
TAYLOR COUNTY INTERSECTION AND WILMETH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST FOR WEST CENTRAL
TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM CST FOR
WEST CENTRAL TEXAS.

LAT...LON 3294 9946 3194 9964 3193 10046 3295 10017
TIME...MOT...LOC 0526Z 281DEG 26KT 3295 10010 3206 10035

MC

The radar

The Dyess AFB radar (KDYX), 71 km away, was scanning. The volume nearest the first event began at 05:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
November 16, 11:34 PM CST
Where
Taylor County, 0.9 mi NE of Merkel
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.480, -100.010

A trained spotter measured a wind gust of 61 mph about 1 mile northeast of Merkel.

Hail, Taylor

When
November 16, 11:41 PM CST
Where
Taylor County, 1.17 mi E of Merkel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.470, -100.000

Thunderstorm Wind, Taylor

When
November 17, 12:00 AM CST
Where
Taylor County, 1.38 mi N of Wylie
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.400, -99.770

Strong thunderstorm winds blew off siding of an apartment building on the southwest side of Abilene. A section of the roof was peeled off on one of the buildings.

Thunderstorm Wind, Taylor

When
November 17, 12:02 AM CST
Where
Taylor County, 0.69 mi S of (Abi)abilene Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.410, -99.680

A trained spotter measured a thunderstorm wind gust of 60 mph 4 miles north northeast of Potosi.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608226, 608224, 608225, 608227.